Colorado, 2021

Hail in Colorado, May 20, 2021

May 20, 2021 · NWS BOU · 8 events in 2 counties and zones

A severe thunderstorm produced very large hail over northeast Weld and northwest Logan counties. 25 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced very large hail over northeast Weld and northwest Logan counties. The hail ranged in size from 2.75 to 3.25 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 20, 2:17 PM MST, 3 hours 49 minutes earlier.

Area forecast discussion, May 20, 2:17 PM MST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
317 PM MDT Thu May 20 2021

.SHORT TERM...(This evening through Friday)
Issued at 317 PM MDT Thu May 20 2021

Moisture has mixed out in areas west of Fort Morgan and Limon.
We're getting pulse storms along the dryline where the air is
potentially cooler by a few degrees from areas further east.
We expect one or two of these storms to take off as they move
northeast over the next few hours into air with CAPEs of 1000-1500
J/kg. The main threat still looks to be large hail, though there's
some wind threat and a tornado can't be ruled out with a right
moving storm. Further west, we're getting decent coverage of weak
convection at this hour. This may feed back into a less favorable
environment due to the cloud cover in another hour or two. There
are spotty heavy rain cores, but they're small, moving, and aren't
persistent. So a few spots will get a quick wetting while others
will just get a puff of wind.

Today's activity should wind down by mid evening, though some
clouds will linger. The flow aloft will come up a bit overnight
and that combination will keep temperatures up. On Friday a plume
of mid level moisture moves in on increasing southerly flow aloft.
This get quite strong by afternoon with 700 mb winds up around 40
knots. We considered a High Wind Watch for the north side of the
Palmer Divide in Douglas and Elbert counties for this unusual
setup. At this point, we're not convinced it's quite up to
warning criteria but it will be an unusually windy day in that
area. We'd have to consider blowing dust and fire weather
highlights if we hadn't been so moist, there could still be some
blowing dust in recently plowed areas. I imagine there will be
much flying pollen. Any thunderstorm would not take much to
enhance the prevailing winds up to near severe criteria, but with
drier air west of the dryline and a little warming aloft, we're
not expecting much if any thunderstorm activity over most of the
area. The dryline could still be lingering out east of Sterling
and Akron, so wind- enhancing storms late in the day could be an
issue on the eastern border. We may also start to see some weak
convection associated with deeper moisture spreading into the
mountains late in the day. If this comes early enough, there could
be a similar threat of strong wind gusts. This area may be too
stable for much thunder.

.LONG TERM...(Friday night through Thursday)
Issued at 317 PM MDT Thu May 20 2021

...POTENTIAL FOR SEVERE STORMS THROUGH THIS WEEKEND...

A deep upper level low over the western U.S. will be slow to move
as an omega block has established itself from the Great Lakes into
the southern U.S. This block will hold through Sunday, while the
deep upper low finally gets a kick to the northeast. By Monday and
Tuesday, generally drier westerly flow can be expected across
Colorado, which may then be replaced by weak troughiness by the
latter half of next week.

For Friday evening, gusty southerly winds and a couple severe
storms may linger into the early evening hours. The main threat
from severe storms shifting to the far northeast corner of the
state would be high winds due to the strong environmental flow,
but some large hail also possible given sufficient MLCAPE around
1000 J/kg and deep layer shear. There's a slight chance a couple
storms could linger into the late evening hours as the dryline
retrogrades slightly across the plains, and a stream of mid level
moisture moves across the mountains, but overall a partly cloudy,
warm, and breezy night expected.

Saturday is shaping up to be an interesting day with potential
severe weather and possibly some hydro issues for a couple of the
burn areas. Flow turns more southerly, and even a slight tilt to
south/southeast by the end of the day. This will likely keep a
deeper moisture profile in tact, and also keep stronger pressure
falls hugged right against the Front Range. That, in turn, would
keep the dry line, higher MLCAPE, and thus severe threat closer
to the Front Range and I-25 Corridor than most models would
indicate. We still think MLCAPE would be over 1000 j/kg as long
as we see enough sunshine and daytime heating, and enough lift
from a departing upper level speed max to help weaken the cap.
Severe weather threat would be mainly wind and large hail given
environmental wind and shear profiles.

By Sunday, the deep upper level trough is forecast by most medium
range models and ensemble members to lift northeast out of the
Great Basin. This will drive a sharp dryline east across the
forecast area. Timing of this feature will be key to our severe
weather threat, with severe storms likely firing along this
feature and racing northeast. The highest likelihood is that the
dry line shifts to the eastern plains by late afternoon, keeping
the mountains and I-25 Corridor mostly dry and convection free.

Winds will be quite gusty both Saturday and Sunday with a well
mixed airmass and tight low/mid level pressure gradients in place.
The Palmer Divide should see the strongest winds through this
period as they are more prone in southerly flow, with gusts
around 50 mph expected each afternoon. Many other locations will
see gusty winds to around 40 mph. High temperatures will range
from the upper 70s to lower 80s across the plains both days.

By Monday, drier westerly flow can be expected in the wake of the
Sunday/Sunday night trough passage. Tuesday may still be dry, but
then we'll see a better chance of convection by the latter half of
next week as weak upper level troughiness is advertised to
approach the state.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 317 PM MDT Thu May 20 2021

VFR through tonight. Only isolated thunderstorms are expected this
afternoon, but there is a chance of a wind shift or two with gusts
to 30 knots through about 01z. On Friday, strong south winds are
expected to develop around 18z. Gusts to 40 knots are likely at
KDEN/KAPA in the afternoon, with 20 to 30 knot gusts possible at
KBJC in the late afternoon.

&&

.HYDROLOGY...
Issued at 317 PM MDT Thu May 20 2021

Scattered thunderstorms will continue over the east slopes of the
Front Range through sunset, with only isolated storms further
west. Some of the storms will produce a few minutes of heavy rain,
but overall the rainfall will be light and the threat of flooding
is very low.

Any storms over the mountains on Friday will be fast moving and
should produce light rainfall.

Saturday may have an increase in flash flood threat as deep flow
turns more southerly and even a little south/southeast by late in
the day. Precipitable water values are still only moderate and
around 0.5 to 0.7 inch along the Front Range, but if we
destabilize sufficiently with enough daytime heating and get
convection going with departure of an upper level disturbance, a
stronger but still fast moving storm would be capable of producing
a quick half inch of rain Saturday afternoon or early evening.
Still not a big rain, but some impacts if one of the stronger
storms moves over a burn area. Right now, Cameron Peak and perhaps
Calwood would see a little higher threat.

We're pretty confident the deeper moisture would be shifting east
of the burn areas by Sunday, and a much drier airmass will result
in no hydrology concerns Sunday afternoon through Tuesday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Barjenbruch
AVIATION...Gimmestad
HYDROLOGY...Gimmestad/Barjenbruch
Hazardous weather outlook, May 20, 10:48 AM MST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1148 AM MDT Thu May 20 2021

COZ030>051-211800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1148 AM MDT Thu May 20 2021

...SEVERE STORMS POSSIBLE IN NORTHEAST COLORADO THIS AFTERNOON...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms are expected to develop this afternoon.
There is a threat of severe storms east of a line from
New Raymer to Limon between 2 PM and 7 PM. In this area a few
storms with hail up to golf ball size hail wind gusts up to 70 mph
are possible. Farther west, limited moisture will keep the
showers and storms weak. The main threat with this activity will
be gusty outflow winds to 40 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered afternoon and evening thunderstorms can be expected each
day from Friday through Sunday. Some of these storms may be
severe across the plains, with large hail and damaging winds the
primary threats, though a low level boundary could assist in the
formation of a weak tornado or two.

Also on Friday, strong southerly winds are expected across the
plains east of I-25, with speeds of 20 to 35 mph sustained, and
gusts of 30 to 55 mph, strongest south of I-70.

Monday through Wednesday of next week will be drier with near
normal temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight. However
any severe weather reports of large hail or damaging winds would
be appreciated.

In the hours before

Special weather statement, May 20, 3:08 PM MST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Denver CO
408 PM MDT Thu May 20 2021

COZ044-202245-
Morgan County CO-
408 PM MDT Thu May 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORGAN COUNTY UNTIL 445
PM MDT...

At 407 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Brush, or 6 miles southeast of Fort Morgan, moving
north at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Morgan, Brush, Log Lane Village, Twelve-Mile Corner, Snyder and
Adena School.

LAT...LON 4009 10362 4004 10384 4042 10382 4043 10355
TIME...MOT...LOC 2207Z 183DEG 20KT 4019 10371

DIRENZO
Special weather statement, May 20, 4:08 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Denver CO
508 PM MDT Thu May 20 2021

COZ042-210000-
Northeast Weld County CO-
508 PM MDT Thu May 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD COUNTY UNTIL
600 PM MDT...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of New Raymer, or 20 miles north of Fort Morgan,
moving north at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Raymer and Pawnee Buttes.

LAT...LON 4081 10369 4052 10380 4052 10397 4082 10402
TIME...MOT...LOC 2307Z 186DEG 23KT 4055 10389

DIRENZO
Special weather statement, May 20, 4:10 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Denver CO
510 PM MDT Thu May 20 2021

COZ038-042-043-210000-
Central and South Weld County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
510 PM MDT Thu May 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL
600 PM MDT...

At 510 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lucerne, or 7 miles northeast of Greeley, moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greeley, Evans, Eaton, Kersey, Purcell, Galeton, Gill, Briggsdale,
Lucerne and Barnesville.

LAT...LON 4034 10461 4043 10477 4091 10460 4066 10420
TIME...MOT...LOC 2310Z 220DEG 21KT 4048 10464

DIRENZO
Special weather statement, May 20, 4:38 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Denver CO
538 PM MDT Thu May 20 2021

COZ038-042-210030-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
538 PM MDT Thu May 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WELD COUNTY UNTIL
630 PM MDT...

At 537 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Purcell, or 25 miles southeast of Cheyenne,
moving north at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hereford.

LAT...LON 4076 10443 4078 10456 4100 10465 4100 10414
TIME...MOT...LOC 2337Z 195DEG 20KT 4081 10448

DIRENZO

The radar

The Cheyenne radar (KCYS), 102 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Weld

When
May 20, 6:06 PM MST
Where
Weld County, 5.77 mi NNW of New Raymer
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
40.600, -103.840

Hail, Weld

When
May 20, 6:21 PM MST
Where
Weld County, 2.71 mi WNW of Stoneham
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.610, -103.700

Hail, Weld

When
May 20, 6:27 PM MST
Where
Weld County, 4.34 mi NW of Stoneham
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
40.650, -103.700

Hail, Weld

When
May 20, 6:29 PM MST
Where
Weld County, 1.72 mi WNW of Stoneham
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
40.610, -103.680

Hail, Weld

When
May 20, 6:29 PM MST
Where
Weld County, 6.63 mi NNW of Stoneham
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
40.680, -103.720

Hail, Weld

When
May 20, 6:37 PM MST
Where
Weld County, 9.12 mi N of Stoneham
Measured
3.25 in hail
Reported by
Storm Chaser
Coordinates
40.730, -103.680

Hail, Weld

When
May 20, 6:41 PM MST
Where
Weld County, 4.34 mi NW of Stoneham
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
40.650, -103.700

Hail, Logan

When
May 20, 7:35 PM MST
Where
Logan County, 20.87 mi NW of Padroni
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
40.940, -103.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953713, 953714, 953715, 953716, 953717, 953718, 953719, 953720.